Louisiana, 2014

Damaging Wind in Louisiana, August 10, 2014

August 10, 2014 · NWS SHV · 1 event in 1 county or zone

Storms formed along several outflow boundaries and became severe over parts of Northwest and North Central Louisiana during the heat of the afternoon and along the remnants of an earlier outflow boundary from Saturday. Damage occurred across parts of Bienville Parish (Gibsland) with trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Storms formed along several outflow boundaries and became severe over parts of Northwest and North Central Louisiana during the heat of the afternoon and along the remnants of an earlier outflow boundary from Saturday. Damage occurred across parts of Bienville Parish (Gibsland) with trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 10, 5:51 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 10, 5:51 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CDT SUN AUG 10 2014

.AVIATION...
FOR THE 11/00Z TAFS...SCT CONVECTION STILL ONGOING ACROSS PORTIONS
OF E TX/NRN LA. KLFK/KMLU WOULD BE THE TAF SITES MOST LIKELY TO BE
AFFECTED THIS EVENING. TSTMS SHOULD BEGIN TO DISSIPATE SHORTLY
AFTER SUNSET. MORE CONVECTION EXPECTED TO DEVELOP BEGINNING AROUND
11/12Z AS A COLD FRONT BEGINS TO MOVE ACROSS THE AREA. SHWRS/TSTMS
SHOULD MOVE SWD DURING THE DAY MONDAY LIKELY AFFECTING MOST TAF
SITES. TIMING AND COVERAGE ISSUES ARE STILL A BIT TOO UNCERTAIN TO
PREVAIL TSRA WITH THE POSSIBLE EXCEPTION OF KLFK...SO HAVE GONE
WITH A MENTION OF VCTS IN THE TAFS UNTIL THE DETAILS ARE MORE
CLEAR. VFR CONDITIONS SHOULD GENERALLY PREVAIL EXCEPT WHERE
CONVECTION IS ONGOING AND PERHAPS AT KELD/KMLU WHICH COULD
EXPERIENCE PATCHY FOG BETWEEN 11/06Z-11/12Z. /09/

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT SUN AUG 10 2014/

DISCUSSION...
SCT CONVECTION HAS FIRED THIS AFTERNOON OVER SCNTRL AR AND THE ERN
SECTIONS OF NCNTRL LA NEAR THE OLD OUTFLOW BNDRY...WITH THE
EARLIER SW AR CONVECTION HAD BECOME MORE OUTFLOW DOMINANT...AND
ACCELERATING TO THE ESE. ANOTHER AREA OF SCT CONVECTION HAS
DEVELOPED OVER CNTRL/S LA AS WELL ALONG AN INVERTED TROUGH
ASSOCIATED WITH AN UPPER LOW DRIFTING W ACROSS THE NW GULF.
CONVECTION HAS BECOME MORE ISOLATED FARTHER W ALONG THE BNDRY JUST
S OF TXK AND FARTHER W ACROSS N TX CLOSER TO THE CENTER OF THE
DIRTY FLAT RIDGE...WITH A GRADUAL WEAKENING TREND EXPECTED THIS
EVENING AREAWIDE WITH THE LOSS OF HEATING/INSTABILITY. ALL EYES
WILL BE UPSTREAM AT THE NEXT UPPER TROUGH DIGGING SE ACROSS THE
NRN PLAINS THIS AFTERNOON...AS IT DIGS S THROUGH THE
PLAINS...NEARING THE RED RIVER VALLEY INTO ERN OK/AR BY 12Z
MONDAY. THIS TROUGH WILL HELP NUDGE A WEAK SFC FRONT...EXTENDING
FROM SW OK INTO NE OK...AND CNTRL MO...S TO NEAR THE I-30 CORRIDOR
OF NE TX/SW AR BY 12Z...AND WILL HELP TO FOCUS SCT CONVECTION
NEAR/AFTER DAYBREAK MONDAY NEAR AND AHEAD OF THE
FRONT...ESPECIALLY WHERE RICHER MOISTURE LIES WITH PW/S NEAR 2.25
INCHES. HAVE MAINTAINED CHANCE POPS FOR THESE AREAS AND TAPERED
POPS FARTHER N...WITH THE CONVECTION EXPECTED TO SHIFT S THROUGH
THE AFTERNOON/EVENING. THE DRIER AIR WILL LAG THE FRONT A
WAYS...WITH THE FRONT POSSIBLY STALLING TEMPORARILY OVER DEEP E
TX/NCNTRL LA BEFORE EVENTUALLY MIXING S TUESDAY. DID DROP MENTION
OF POPS BY TUESDAY NIGHT WITH THE DEPARTURE OF THE FRONT...WITH A
MORE NOTICABLE DROP IN RH/S/HEAT INDICES TUESDAY AS THE DRIER AIR
BEGINS TO FILTER S.

A DRY NW FLOW ALOFT WILL PERSIST FOR A BETTER PART OF THE WEEK IN
WAKE OF THE UPPER TROUGH PASSAGE...WITH THE FOUR CORNERS RIDGE
EVENTUALLY BUILDING BACK E INTO THE SRN PLAINS WEDNESDAY/THURSDAY.
THIS WILL RESULT IN A RETURN OF HOTTER TEMPS...WITH RH/S
INCREASING AS WELL IN RESPONSE TO A RETURN SSE LOW LEVEL FLOW BY
WEEK/S END. THE UPPER RIDGE IS PROGGED TO FLATTEN BY FRIDAY...AS
THE NEXT TROUGH BEGINS TO DEVELOP/DROP SE ACROSS THE CNTRL PLAINS.
THIS TROUGH COULD TRIGGER THE POTENTIAL FOR MCS DEVELOPMENT AS THE
MEAN FLOW CARRIES IT SE ACROSS MID-SOUTH/LOWER MS VALLEY. FOR
NOW...WILL MAINTAIN SLIGHT CHANCE POPS AREAWIDE THROUGH THE
REMAINDER OF THE EXTENDED BEFORE A BETTER TIMING CONSENSUS CAN BE
REACHED.

PRELIMS TO FOLLOW BELOW...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  74  93  70 /  20  40  20   0   0
MLU  73  93  74  92  68 /  30  40  30  10   0
DEQ  73  93  69  90  63 /  30  20  10   0   0
TXK  74  93  72  91  67 /  30  30  20   0   0
ELD  73  93  72  91  66 /  30  40  20   0   0
TYR  77  95  73  93  68 /  20  40  20   0   0
GGG  76  95  73  93  68 /  20  40  20   0   0
LFK  77  95  75  95  71 /  20  40  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09
Hazardous weather outlook, Aug 10, 11:33 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CDT SUN AUG 10 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1233 PM CDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND PORTIONS OF NORTHCENTRAL LOUISIANA...AS AN UPPER
LEVEL DISTURBANCE INTERACTS WITH SURFACE BOUNDARIES AND
INSTABILITY IN PLACE. BRIEF HEAVY RAINFALL AND LOCALLY GUSTY WINDS
WILL BE POSSIBLE WITH THE STRONGER STORMS. IN ADDITION...PORTIONS
OF EAST TEXAS AND NORTH LOUISIANA WILL SEE HEAT INDICES RANGING
FROM 100 TO 105 DEGREES THIS AFTERNOON. THOSE THAT MUST BE OUTDOOR
SHOULD DRINK PLENTY OF WATER...AND TAKE FREQUENT BREAKS FROM THE
HEAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY
AND EARLY TUESDAY...WITH THE PASSAGE OF A WEAK COOL FRONT. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Special weather statement, Aug 10, 5:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT SUN AUG 10 2014

LAZ004-110015-
CLAIBORNE-
643 PM CDT SUN AUG 10 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HAYNESVILLE AND HOMER...

AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF HOMER...MOVING EAST
AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Aug 10, 6:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 PM CDT SUN AUG 10 2014

LAZ011-018-110100-
NATCHITOCHES-RED RIVER-
722 PM CDT SUN AUG 10 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CAMPTI...OR 10
MILES NORTHWEST OF NATCHITOCHES...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

09

The radar

The Shreveport radar (KSHV), 75 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bienville

When
August 10, 6:40 PM CST
Where
Bienville County, 0.69 mi S of Gibsland
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
32.540, -93.050

Numerous trees were downed in and around the Gibsland community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526577.